Colorado, 2020

Flash Flooding and Heavy Rain in Colorado, July 26 to 27, 2020

July 26 to 27, 2020 · NWS PUB · 6 events in 5 counties and zones

Another day of showers and thunderstorms occurred over a good portion of southern Colorado. Flash flooding remained heightened on this day for the Spring burn scar, as well as parts of the eastern San Juan mountains where focus for persistent storm development and heavy rain occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another day of showers and thunderstorms occurred over a good portion of southern Colorado. Flash flooding remained heightened on this day for the Spring burn scar, as well as parts of the eastern San Juan mountains where focus for persistent storm development and heavy rain occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 10:47 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 26, 10:47 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1147 PM MDT Sun Jul 26 2020

.UPDATE...
Issued at 1002 PM MDT Sun Jul 26 2020

Updated the forecast to add another flash flood watch for tomorrow
afternoon and evening for the area burn scars. With the monsoonal
moisture in place, we are expecting for another round of slow
moving thunderstorms tomorrow afternoon. This will combine with
areas of saturated soils from previous days precipitation for the
potential of flash flooding once again, especially for the burn
scars.

&&

.SHORT TERM...(This evening through Monday)
Issued at 237 PM MDT Sun Jul 26 2020

Currently

Scattered thunderstorms and numerous showers were noted over the
forecast  area at 2 pm. The strongest storms  were noted in the KTAD
area and across eastern Baca County. Other showers and storms
were noted over the mtns/plains interface. A cool front was on the
Palmer Divide and was about to move into El Paso county.

Rest of Today and into Tonight...

Main concern is what is going to happen in the next several hours.
Cool front will continue to push south in the unstable airmass over
southeast CO. Between 500 and 2000 J/kg of mixed CAPE were noted
over the region with the most unstable air over the far SE Plains.
HRRR continues to indicate (as it has been doing since I got into
the WFO at 8 AM) to show the strongest activity in the mtns is going
to occur over the mtns/plains interface. In addition, storms over S
Lincoln County have put out a boundary and it was pushing west and
south, and storms in the KTAD area are likely going to push a
boundary northward. Likewise, I would not be too surprised to see
some strong storms fire in the Pueblo County area and eventually
push east later this afternoon. Based on the HRRR guidance, a
significant flash flood threat is still possible for all of the
burn scars along the Wets and Sangre mtns, especially once the
main front moves down into that region.

For the rest of the period, storms will slowly subside over the
higher terrain this evening while a cluster of storms slowly pushes
east across the plains. These storms may linger well into the
evening and early morning hours.

We will likely see quite a bit of clouds with areas of low cigs over
the plains tonight.

Tomorrow...

Main change to the fcst is the potential for less precip over most
of the region tomorrow. Temps are going to be rather cool tomorrow
70s and 80s plains) and this is likely going to stabilize the
atmosphere. I have cut back pops quite a bit on the plains, but
later shifts may need to cut them back even more. In the mtns,
especially along the contdvd, the threat of locally heavy rain will
still be with us and kept high pops over this region.  \/Hodanish

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM MDT Sun Jul 26 2020

On Tue the upper level ridge is expected to be centered near the
southern CA coast, while an upper disturbance moves thru WY and
northern CO.  There will be a little less moisture over the area
Tue, but still plenty around for scattered showers/storms over and
near the mtns, then  spreading over the plains in the evening hours.

Wed the upper ridge becomes centered over AZ, with northwest flow
aloft over the forecast area.  Moisture is expected to be lacking on
Wed, but the far eastern plains may have the best moisture and some
isolated storms may be possible. There could also be some isolated
showers/storms over some of the mtns as well.

A disturbance moves into KS on Thu, while the upper ridge becomes
centered near the Four Corners.  Little moisture is expected over
the area on Thu but there could again be some isolated
showers/storms, especially near the eastern border.

Fri and Sa the upper ridge center is expected to be over northeast
AZ and a little more moisture is expected over the mtns, especially
the eastern mtns, so maybe scattered showers/storms may form over
the mtns and portions of the I-25 corridor in the afternoon and
possible over the southern plains in the evening.

Sun the upper ridge may shift westward and the models show a
disturbance affecting the area and potentially bringing better
chances for precip.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM MDT Sun Jul 26 2020

With ample monsoonal moisture in place, scattered showers and
isolated thunderstorms across the area will continue into the
overnight hours before diminishing before sunrise. MVFR cigs
will be possible at COS and PUB through sunrise, with IFR/LIFR
cigs possible at ALS. Easterly upslope flow tomorrow will keep
cool conditions and VFR cigs in place across the plains, with
best chances of slow moving afternoon and evening storms being
over and near the higher terrain. Any storms that move across the
terminals will be capable of producing brief MVFR/IFR conditions
with heavy rainfall.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ061-062-
072>075-077-079-080-087.

Flash Flood Watch from Monday afternoon through Monday evening
for COZ061-062-072>075-077-079-080-087.

&&

UPDATE...MW
SHORT TERM...HODANISH
LONG TERM...28
AVIATION...MW
Hazardous weather outlook, Jul 26, 10:01 AM MST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sun Jul 26 2020

COZ058>089-093>099-271715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sun Jul 26 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon through Tonight

The Flash Flood threat for the burn scars across southeast and
south central Colorado is much higher than normal this afternoon
and evening.

Model guidance late this morning continues to indicate
thunderstorms will develop by mid afternoon over the east slopes
of the southern mountains, and the immediate adjacent plains.
Given that there is a rather unstable atmosphere over the entire
region, these storms will have the potential to produce very heavy
rainfall over a short period of time. Rainfall rates of 0.5 to
1.0 inches per hour will be possible. These types of rainfall
rates will have the potential to cause flash flooding across area
burn scars this afternoon and evening. The greatest risk of flash
flooding across the burn scars will be between 3 pm and 8 pm this
evening.

People who live in or near a burn scar should remain alert to the
weather this afternoon and evening. Be prepared to move quickly to
higher ground if a warning is issued.

In addition to the burn scar flooding potential, there is also a
risk of local urban flash flooding across the Palmer Divide areas
(including all of the El Paso county) and the Raton Mesa
(including the Trinidad region). Other strong thunderstorms
capable of producing heavy rain will fall over the plains, but
will be more isolated in nature.

Across the interior mountains, locally heavy rain is also likely,
and this could cause rock and mud slides across the mountain
passes. Areas in and around the Chalk Bluffs will be susceptible
to heavy rains today.

There is also a marginal risk of severe storms over the greater
Kiowa county area, with the primary severe weather risk being
winds of 60 mph.

All storms will produce potentially deadly cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms are expected on Monday. The
primary risk will be flash flooding on area burn scars due to
abundant moisture and efficient rain producing thunderstorms. The
flash flood risk will be highest on area burn scars. Moisture will
remain in place on Tuesday with deep upslope flow leading to heavy
showers and thunderstorms over the Eastern Mountains, east into
the Interstate 25 corridor. Flash flooding will remain possible on
area burn scars, along with the Colorado Springs and Pueblo urban
areas. In addition to the heavy rainfall, storms will also produce
dangerous lightning.

Drier conditions with a few thunderstorms are possible Wednesday
and Thursday. Better chances for thunderstorms are expected Friday
into Saturday, initially over the Mountains during the afternoon,
with eastward movement into the Plains during the evening.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters is
likely this afternoon and evening over the entire region.

Hodanish

In the hours before

Local storm report, Jul 26, 6:17 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
717 PM MDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 NW SWISSVALE          38.50N 105.95W
07/26/2020                   CHAFFEE            CO   LAW ENFORCEMENT

            COUNTY HIGHWAY 101 IS WASHED OUT NEAR
            JUNCTION OF HIGHWAY 50.

&&

MW
Local storm report, Jul 26, 9:36 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1036 PM MDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      3 NE CUCHARA            37.41N 105.07W
07/26/2020                   HUERFANO           CO   EMERGENCY MNGR

            FLASH FLOODING OVERTOPPLED HWY 12 AT MILE
            MARKER 14.5.

&&

The radar

The Pueblo radar (KPUX), 128 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flash flood. Local standard time, as filed.

Flash Flood, Huerfano

When
July 26, 11:30 PM MST to July 27, 12:30 AM MST
Where
Huerfano County, 7.6 mi SE of Red Wing to 7.34 mi SE of Red Wing
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.650, -105.220

Road was closed due to 3 feet of rock and debris covering the road.

Heavy Rain, Custer

When
July 27, 9:41 AM MST to 11:41 AM MST
Where
Custer County, 7.39 mi NW of San Isabel
Reported by
Trained Spotter
Coordinates
38.060, -105.140

Heavy rainfall of 1.14 inches occurred.

Heavy Rain, Prowers

When
July 27, 12:50 PM MST to 1:25 PM MST
Where
Prowers County, 25.77 mi S of Granada
Reported by
Trained Spotter
Coordinates
37.690, -102.250

Heavy rainfall of 1.5 inches fell over 35 minutes.

Flash Flood, Costilla

When
July 27, 3:45 PM MST to 4:45 PM MST
Where
Costilla County, 0.69 mi N of Blanca to 1.02 mi N of Blanca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.440, -105.520

A few county roads were washed out due to heavy rains from thunderstorms in Blanca, CO.

Heavy Rain, El Paso

When
July 27, 4:10 PM MST to 4:30 PM MST
Where
El Paso County, 5.55 mi WSW of Falcon
Reported by
Public
Coordinates
38.910, -104.720

Heavy rainfall of 0.5 inches fell in 20 minutes.

Heavy Rain, Prowers

When
July 27, 4:15 PM MST to 6:15 PM MST
Where
Prowers County, 3.45 mi S of Granada
Reported by
Trained Spotter
Coordinates
38.010, -102.310

Heavy rainfall of 1.4 inches fell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914014, 914017, 914020, 914015, 914022, 914024.